Allergic Contact Dermatitis to Mafenide Acetate: A Case Series and Review of the Literature

August 2007 | Volume 6 | Issue 8 | Case Report | 825 | Copyright © 2007

Elnaz F. Firoz BA, Bahar F. Firoz MD MPH, James F. Williams PA-C, Jeffrey S. Henning DO

Abstract

Burn patients with extensive involvement of body surface area (BSA >30%) represent a challenge in wound treatment. Multiple topical agents may be used for cleansing, barrier protection, and antimicrobial control leading to complications of contact and/or irritant dermatitis, which may further complicate re-epithelization and eventual wound healing. We present 4 patients who sustained extensive burns during Operation Iraqi Freedom/Operation Enduring Freedom and later developed contact dermatitis to mafenide acetate, a common topical antimicrobial used in burn care treatment, also known as Sulfamylon® (alpha-amino-p-toluenesulfonamide monoacetate). All patients who were patch tested to mafenide acetate 7% solution were positive. A rechallenge with mafenide acetate resulted in recrudescence of the eruption in 2 out of the 4 patients. Though cutaneous reactions to mafenide acetate were reported by Yaffe and Dressler in 1969, the most recent case reports are from 1995. This paper presents more recent examples of cutaneous reactions to mafenide acetate, while also reviewing the literature.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

Related Articles